Wyoming, 2009

High Wind in Wyoming, November 11, 2009

November 11, 2009 · NWS RIW · 1 event in 1 county or zone

Strong southwest flow aloft and the passage of a jet stream maxima allowed for strong wind to surface in the foothills around Lander. The ASOS at Hunt Field in Lander recorded a peak wind gust of 59 mph at 1939MST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong southwest flow aloft and the passage of a jet stream maxima allowed for strong wind to surface in the foothills around Lander. The ASOS at Hunt Field in Lander recorded a peak wind gust of 59 mph at 1939MST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 11, 3:37 PM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Nov 11, 3:37 PM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
337 PM MST WED NOV 11 2009

SHORT TERM...TONIGHT THROUGH SATURDAY
UPPER LOW IS SPINNING SOUTH JUST OFFSHORE OF SRN B.C. WITH
MOISTURE PLUME EXTENDING FROM WRN WYOMING BACK TO THE HAWAIIAN
ISLANDS WITH SOME OF THE HIGHER SUBTROPICAL CLOUDS EXTENDING BACK
TO 10N/170W. BAROCLINIC BOUNDARY IS STARTING TO SHARPEN UP IN BETWEEN
THESE TWO FEATURES AND WILL CONTINUE TO DO SO AS THE UPPER LOW
DRAWS CLOSER. MODELS ARE STRUGGLING WITH THE DETAILS WITH
CONSIDERABLE CHANGES WITH EACH RUN. MULTIPLE SHORTWAVES DROPPING
INTO GENERAL TROUGHINESS OVER THE AREA IS CAUSING THE PROBLEM AS
MODELS DONT KNOW WHETHER OR NOT TO AMPLIFY THEM. ITS STARTING TO
LOOK LIKE THE LAST ONE...OR SATURDAY ONE...WILL BE THE ONE THAT
ACTUALLY DIGS SE POSSIBLY FORMING A CLOSED MID LEVEL CIRCULATION
JUST TO OUR WEST AND SW SATURDAY. FOR TONIGHT AND
THURSDAY...FOLLOWED A COMPROMISE BETWEEN THE GFS AND NAM OR
GENERALLY FOLLOWED THE TIMING OF THE JET SUPPORT FOR BEST PCPN
RATES AND HIGHEST POPS. UPPER JET DEVELOPING BETWEEN THE
SUBTROPICAL PLUME AND THE NEARING PACNW TROUGH SHOULD PROVIDE SOME
RIGHT ENTRANCE REGION SUPPORT TO NW WYOMING AFTER MIDNIGHT WITH
POSSIBLE JET COUPLET OVER THE NORTH THURSDAY MORNING. QG
FRONTOGENESIS BETWEEN H7-H8 WILL MOVE INTO THE NORTH THURSDAY
MORNING AND INTO THE ERN ZONES THURSDAY AFTERNOON AS THE FRONT
DROPS QUICKLY SWD. NAM HAS A LITTLE BETTER SHOT OF A JET COUPLET
LINGERING IN THE ERN ZONES THROUGH THE AFTERNOON AND EARLY
EVENING. SNOW LEVELS WILL REMAIN ABOVE THE VALLEY FLOOR OUT WEST
THIS EVENING BEFORE DROPPING TO THE VALLEY FLOORS AROUND SUNRISE.
SUBTROPICAL PLUME SHOULD GET AT LEAST SOME LIGHTER SNOWS
GOING...OR INCREASING IN COVERAGE THIS EVENING AND OVERNIGHT BUT
BEST OVERALL DYNAMICS LOOK TO BE DURING THE DAY THURSDAY FROM BOTH
THE FRONT AND JET SUPPORT. COULD SEE A BURST OF VERY HEAVY SNOW AS
THE FRONT NEARS AND IS AIDED BY WELL ABOVE NORMAL PW IN
SUBTROPICAL PLUME. DELAYED THE WINTER WX ADVISORY FOR THE TETONS
TIL 03Z AS DONT SEE MORE THAN FLURRIES TO LIGHT SNOW OVER THE
HIGHER ELEVATIONS THROUGH THEN. COULD SEE SEVERAL WAVES OF SNOW
OVERNIGHT BEFORE BEST DYNAMICS ARRIVE THURSDAY MORNING. WEAK
SECONDARY SHORTWAVE FRIDAY MORNING WITH MAINLY SOME MTN FLURRIES
OR BRIEF LIGHT SNOW. STRONGER COLD UPPER LOW DROPS IN RIGHT BEHIND
THIS SYSTEM FRIDAY NIGHT WITH ANOTHER ROUND OF SNOW OUT
WEST...SPREADING INTO OUR SRN HALF ON SATURDAY. 18Z NAM IS COMING
AROUND TO THE GFS IDEA OF DIGGING THIS SYSTEM JUST TO OUR WEST
WITH A BETTER CHANCE OF UPSLOPE AND SNOW FROM LND TO CPR AND
POINTS SOUTH SATURDAY AFTERNOON INTO THE FIRST PART OF THE MEDIUM
RANGE. BUMPED UP POPS TO MID CHANCE FOR THESE AREAS WITH FURTHER
INCREASES NEEDED IF TRENDS CONTINUE. MUCH COLDER THURSDAY NIGHT
THROUGH SATURDAY. STILL MILD YET ON THURSDAY AHEAD OF THE COLD
FRONT IN OUR ECNTRL ZONES.

LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
THE MOST ACTIVE DAY IN THE EXTENDED WILL BE SATURDAY/SATURDAY
NIGHT...AS MEDIUM RANGE MODELS SHOW ANOTHER SPLITTING TROUGH
PUSHING ACROSS THE AREA. THE MAIN PART OF THIS TROUGH IS PROJECTED
TO DIG INTO UTAH SATURDAY...AND THEN CLOSE OFF OVER THE FOUR
CORNERS AREA SATURDAY NIGHT. THIS TROUGH/LOW IS THEN PROJECTED TO
LIFT EAST INTO THE PLAINS SUNDAY NIGHT/MONDAY...WITH WEAK RIDGING
DEVELOPING OVER THE FORECAST AREA DURING THAT TIME FRAME. RIDGING
REMAINS IN PLACE THROUGH TUESDAY...BEFORE THE NEXT TROUGH BEGINS
TO AFFECT THE AREA ON WEDNESDAY. THUS...IN WAKE OF THIS
TROUGH...MAINLY DRY CONDITIONS ARE EXPECTED SUNDAY THROUGH TUESDAY
NIGHT...BEFORE SOME PRECIPITATION COULD BEGIN TO AFFECT THE WEST
NEXT WEDNESDAY. TEMPERATURES WILL BE RATHER CHILLY SATURDAY AND
SUNDAY...BEFORE A DECENT WARMING TREND COMMENCES EARLY NEXT WORK
WEEK.

AVIATION...
VFR CONDITIONS WILL REMAIN PREVALENT THROUGH AROUND 03Z THIS
EVENING. AFTER THIS TIME...CLOUD DECKS ACROSS WESTERN WYOMING WILL
LOWER...AS AN AREA OF SNOW SHOWER ACTIVITY MOVES INTO NORTHWESTERN
WYOMING. LOWERING CLOUDS AND FALLING SNOW WILL OBSTRUCT THE WESTERN
MOUNTAIN TOPS...ESPECIALLY OVER YELLOWSTONE NATIONAL PART AND THE
GROS VENTRE AND TETON MOUNTAINS. THIS SYSTEM WILL SPREAD ACROSS THE
AREA THURSDAY...WITH WIDESPREAD SNOW AND RAIN EXPECTED AFTER 18Z.
THE EASTERN SLOPES OF THE WIND RIVER MOUNTAINS WILL EXPERIENCE
STRONG WIND ASSOCIATED WITH THIS SYSTEM...ALONG WITH THE WIND
CORRIDOR BETWEEN KRKS AND KCPR. THE COMBINATION OF LOWERED CLOUD AND
ANY SHOWER ACTIVITY WILL BRING PERIODS OF MVFR TO IFR CONDITIONS
ACROSS MANY AIRPORTS THROUGH THE PERIOD.

FIRE WEATHER...
STRONG SOUTHWEST WINDS WILL CONTINUE IN THE MOUNTAINS AND
WIND CORRIDOR...RED DESERT TO CASPER...THROUGH THURSDAY BEFORE THE
COLD FRONT ARRIVES AND TURNS WINDS TO THE NORTH. SNOW WILL BECOME
WIDESPREAD IN THE WEST TONIGHT AS THE STORM SYSTEM MOVES IN. THE
SNOW WILL CONTINUE THROUGH THURSDAY. A PERIOD OF SNOW IS ALSO
EXPECTED EAST OF THE DIVIDE THURSDAY AFTERNOON AND EVENING. IT
WILL TURN MUCH COLDER THURSDAY NIGHT AND FRIDAY. ANOTHER STORM
SYSTEM WILL HIT THE WEST FRIDAY NIGHT AND MOVE INTO THE CENTRAL
ZONES SATURDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 5 PM MST
THURSDAY FOR WYZ012.

WINTER WEATHER ADVISORY UNTIL 5 PM MST THURSDAY FOR WYZ001.

&&

SHORT TERM...SKRBAC
LONG TERM...WM
AVIATION...BRANHAM
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Nov 11, 2:14 PM MST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
214 PM MST WED NOV 11 2009

WYZ001>020-022>030-121200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
214 PM MST WED NOV 11 2009

...A WINTER WEATHER ADVISORY FOR SNOW HAS BEEN ISSUED FOR PORTIONS
OF NORTHWESTERN WYOMING FOR TONIGHT AND THURSDAY...

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL AFFECT WESTERN WYOMING LATE THIS
AFTERNOON THROUGH THURSDAY. THIS SYSTEM WILL BRING COLDER
TEMPERATURES AND SIGNIFICANT SNOW TO WESTERN WYOMING TONIGHT AND
THURSDAY. SNOW LEVELS WILL START OUT THIS AFTERNOON AT AROUND 7500
FEET WEST OF THE DIVIDE...AND FALL TO THE VALLEY FLOORS AFTER
MIDNIGHT TONIGHT. SNOWFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED BY
THURSDAY MORNING IN THE VALLEYS WITH 3 TO 7 INCHES EXPECTED IN THE
HIGHER MOUNTAINS OF NORTHWEST WYOMING. SEE WINTER WEATHER ADVISORY
STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AS THE STORM SYSTEM MOVES INTO IDAHO AND WESTERN WYOMING
THURSDAY AND THURSDAY NIGHT...PRECIPITATION WILL SPREAD EASTWARD
ACROSS CENTRAL WYOMING. TOTAL SNOWFALL AMOUNTS IN YELLOWSTONE
NATIONAL PARK...THE TETONS AND THE GROS VENTRE MOUNTAINS WILL RANGE
FROM 6 TO 12 INCHES BY THURSDAY EVENING. THE BIGHORN MOUNTAINS WILL
LIKELY SEE SNOW ACCUMULATIONS OF 3 TO 6 INCHES THROUGH THURSDAY
NIGHT...WHILE LOWER ELEVATIONS EAST OF THE DIVIDE CAN GENERALLY
EXPECT ONE INCH OR LESS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lander Foothills

When
November 11, 7:39 PM MST to 9:20 PM MST
Where
Lander Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197000.